Hail, Fairfield
- When
- October 23, 2:30 PM EST to 2:35 PM EST
- Where
- Fairfield County, 2.99 mi ESE of Reynoldsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -82.770
Strong to severe thunderstorms developed ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Strong to severe thunderstorms developed ahead of a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 23, 2:08 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 308 PM EDT Fri Oct 23 2020 .SYNOPSIS... A strong cold front will sweep across the region this evening into tonight bringing the chance for thunderstorms. High pressure will then build in on Saturday leading to cool conditions. A warm front will develop south of the area on Sunday and low pressure will track along that front on Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Warm and humid conditions (temperatures in the middle 70s and dew points in the middle 60s) have lead to the development of an unstable atmosphere this afternoon. The unstable, uncapped profile east of an approaching cold front has created a favorable environment for the development of widespread thunderstorms. As the afternoon/evening progresses, MLCAPE is forecast to be in excess of 1000 J/kg and overlap with bulk shear values greater than 30 knots leading to potential for organized, deep convection. Additionally, 0-1 km SRH values are exceeding 150 m2/s2 which signals potential for rotating updrafts. Fairly steep mid-level lapse rates around 7.5 C/km signal hail potential as well. The tornadic potential remains low, but a brief tornado cannot be completely ruled out if storm segments organize NW-SE, which is parallel to the 0-3km bulk shear vector. A severe thunderstorm watch has been issued for the I-70, and parts of the I-71, corridors where the severe threat is greatest. Damaging winds and hail will be the main storm threats along with locally heavy rainfall. The severe threat will rapidly end this evening as the cold front progresses east and storms weaken around 9PM. Behind the front, winds shift out of the northwest and much cooler, drier air is advected into the region. Forecast lows range from near 40 north of Dayton to the upper 40s near the Ohio River. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... High pressure builds in from the north on Saturday leading to much cooler high temperatures than we have had in the past few days. Forecast highs are in the lower 50s. Northerly winds and cloudy periods will accompany the cooler temperatures. Some drizzle may also be possible due to low-level saturation being persistent. Cool conditions continue into Saturday night under northeasterly flow. Forecast lows are in the middle 30s north of I-70 and are in the lower 40s south of the Ohio River. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Sunday, southwesterly jet stream flow begins to advect deeper moisture into the region. Cloud cover expands during the day with temperatures only moderating a few degrees warmer. Precipitation chances increase first across the northwest late Sunday as isentropic lift enhances vertical motion. Low pressure trough then stretches over the region throughout the day on Monday, with widespread showers and embedded thunder providing another drought quenching rainfall. While not made with the high confidence this far out, chances look fairly high that much of the area receives at least one inch in rainfall before rain gradually ends Tuesday morning. With a frontal boundary stretched over the region, temperatures will be coolest (upper 40s, 50s) across the northwest and warmest across the south (low to mid 60s). For the middle of next week (Tues-Wed), confidence is increasing that there may be a decent dry spell due to the positively tilted trough breaking down. While a trough persists over the upper Midwest, the flow is much more zonal due to a piece of the trough breaking away from the primary jet flow. The cut-off low over the Southwest US limits the number of embedded shortwaves moving through the Ohio Valley, and therefore limiting the potential for rain. With the front to the south, it's hard to find any source of recovery for temperatures as lower theta-e values continue to advect in from the northwest. Temperatures are likely near or a few degrees below normal. Thursday and Friday remains highly uncertain due to the rainfall chances being directly associated with the propagation of the closed low moving through the Central US. Another wrench in the confidence that has recently been introduced is tropical in orientation. 95L, which currently sits in the western Caribbean may actually influence rainfall chances late next week. As the close low shift east into the lower Mississippi Valley, the tropical moisture associated with any tropical disturbance that eventually moves into the Gulf of Mexico, would be pulled northward into the Eastern US. Ultimately, light rainfall chances remain in the forecast for Thursday and Friday, but with these two major factors in play, forecast changes should be anticipated. Cloud cover, rain chances, and no major air mass changes means that temperatures are expected to be near average for late October. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Agitated fields of 3000-4000 ft AGL cumulus have developed over the Ohio Valley in the warm, humid, air to the east of an approaching cold front. Coverage of cumulus clouds will continue to increase this afternoon as widespread showers and thunderstorms develop. VFR conditions will be periodically interrupted by IFR/MVFR ceilings and visibilities during thunderstorms. Some of the strongest storms may contain gusty winds over 40 knots and hail. Outside of storms, winds east of the cold front will be southerly/southwesterly from 12-17 knots with higher gusts. Thunderstorms quickly subside behind the cold front as IFR/MVFR ceilings and northwesterly winds develop between 2200Z and 0400Z. A brief period of gusty northwesterly winds may occur right after frontal passage. By Saturday morning, MVFR ceilings are likely to start to scatter as drier are works in with northerly flow. OUTLOOK... Thunderstorms are possible again on Monday. MVFR conditions are possible again on Monday and Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Campbell NEAR TERM...Campbell SHORT TERM...Campbell LONG TERM...McGinnis AVIATION...Campbell
Hazardous Weather Outlook National Weather Service Wilmington OH 314 PM EDT Fri Oct 23 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-241915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 314 PM EDT Fri Oct 23 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. A few strong to severe thunderstorms will be possible as a cold front moves across the area this evening. Storms could produce strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines.
Special Weather Statement
National Weather Service Wilmington OH
142 PM EDT Fri Oct 23 2020
KYZ092-093-OHZ078-231815-
Kenton KY-Campbell KY-Clermont OH-
142 PM EDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...CAMPBELL AND
CENTRAL CLERMONT COUNTIES UNTIL 215 PM EDT...
At 141 PM EDT, radar indicated a strong thunderstorm over Claryville,
moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Locations impacted include...
Independence, Alexandria, Claryville, Amelia, Bethel, New Richmond,
Williamsburg, Batavia, Silver Grove, Melbourne, Withamsville, Cold
Spring, Ryland Heights, Owensville, Mentor, California, Visalia,
Grants Lick, New Palestine and Gubser Mill.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3891 8454 3904 8437 3902 8432 3908 8431
3919 8417 3901 8402 3898 8403 3881 8446
TIME...MOT...LOC 1741Z 231DEG 27KT 3891 8439
ARSpecial Weather Statement National Weather Service Wilmington OH 210 PM EDT Fri Oct 23 2020 OHZ071-072-078>080-231845- Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH- 210 PM EDT Fri Oct 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT... NORTHWESTERN BROWN...SOUTHEASTERN WARREN...CLINTON AND NORTHWESTERN HIGHLAND COUNTIES UNTIL 245 PM EDT... At 209 PM EDT, radar indicated a strong thunderstorm near Blanchester, moving northeast at 40 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... Frequent cloud-to-ground lightning... Locations impacted include... Wilmington, Blanchester, Mount Orab, Williamsburg, Lynchburg, New Vienna, Russell, Woodville, Martinsville, Newtonsville, Fayetteville, Midland, Highland, St. Martin, Melvin, Chasetown, Samantha, Morrisville, Ogden and Edenton. This includes I-71 in Ohio between mile markers 52 and 54. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3904 8403 3920 8417 3955 8380 3929 8351 TIME...MOT...LOC 1809Z 231DEG 35KT 3921 8398 AR
Special Weather Statement
National Weather Service Wilmington OH
235 PM EDT Fri Oct 23 2020
OHZ079-080-231900-
Highland OH-Brown OH-
235 PM EDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BROWN AND SOUTHWESTERN
HIGHLAND COUNTIES UNTIL 300 PM EDT...
At 235 PM EDT, radar indicated a strong thunderstorm over Mount Orab,
moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Hillsboro, Mount Orab, Lynchburg, Sardinia, Belfast, Russell, New
Market, Mowrystown, Chasetown, Danville in Highland County,
Greenbush, Buford, Berrysville, New Hope and Locust Ridge.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3915 8400 3926 8370 3922 8357 3905 8353
3893 8403
TIME...MOT...LOC 1835Z 240DEG 44KT 3905 8393
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
243 PM EDT Fri Oct 23 2020
OHZ063-072-073-080-231915-
Highland OH-Ross OH-Fayette OH-Clinton OH-
243 PM EDT Fri Oct 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE...
SOUTHEASTERN CLINTON...NORTHERN HIGHLAND AND WEST CENTRAL ROSS
COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, radar indicated a strong thunderstorm near Lynchburg,
moving northeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Locations impacted include...
Hillsboro, Greenfield, Lynchburg, Leesburg, New Vienna, Russell,
Staunton, Highland, East Monroe, Samantha, Paint Creek State Park,
Lees Creek and New Martinsburg.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3914 8381 3924 8387 3925 8386 3925 8387
3926 8388 3953 8350 3925 8330
TIME...MOT...LOC 1843Z 244DEG 32KT 3924 8372
ARSpecial Weather Statement
National Weather Service Wilmington OH
307 PM EDT Fri Oct 23 2020
OHZ063-073-080-082-231930-
Pike OH-Highland OH-Ross OH-Fayette OH-
307 PM EDT Fri Oct 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
FAYETTE...NORTHWESTERN PIKE...HIGHLAND AND WESTERN ROSS COUNTIES
UNTIL 330 PM EDT...
At 307 PM EDT, radar indicated strong thunderstorms along a line
extending from Greenfield to 6 miles west of Belfast, moving east at
35 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Locations impacted include...
Hillsboro, Greenfield, Leesburg, Marshall, Bainbridge, Pike Lake,
Kincaid Springs, Belfast, Rocky Fork Point, Highland Holiday,
Cynthiana, New Market, Frankfort, Mowrystown, Highland, South Salem,
Sinking Spring, East Monroe, Samantha and Austin.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3902 8381 3936 8359 3946 8311 3919 8310
3904 8330 3905 8332 3906 8339 3903 8354
TIME...MOT...LOC 1907Z 249DEG 31KT 3934 8346 3905 8366
HatzosThe Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple trees were uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, October 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918011, 918013, 918014, 918029.